Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 30, NWS Honolulu, HI

November 10, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 10, 2018, 6:34 PM HST for Hawaii County, Hawaii. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2018, 6:34 PM HST (04:34 UTC)
Expired
Nov 11, 2018, 3:27 PM HST
In force
21 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

647 
WWHW70 PHFO 110434
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
634 PM HST Sat Nov 10 2018

HIZ023-026-111745-
/O.NEW.PHFO.WI.Y.0030.181111T0434Z-181112T0400Z/
Kona-Kohala-
634 PM HST Sat Nov 10 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Sunday.

* WINDS...Northeast 15 to 30 mph with localized gusts to 40 mph.

* TIMING...through Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Powell
2 follow-up statements
566 
WWHW70 PHFO 111331
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 AM HST Sun Nov 11 2018

HIZ023-026-120245-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-181112T0400Z/
Kona-Kohala-
331 AM HST Sun Nov 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Northeast 15 to 30 mph with localized gusts to 40 mph.

* TIMING...through this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Powell
483 
WWHW70 PHFO 120127
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
327 PM HST Sun Nov 11 2018


HIZ023-026-120230-
/O.CAN.PHFO.WI.Y.0030.000000T0000Z-181112T0400Z/
Kona-Kohala-
327 PM HST Sun Nov 11 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds will be breezy tonight, and weaken some more Monday, but 
have fallen below advisory levels, thus the Wind Advisory has been
cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 10, 3:54 PM HST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 10, 3:54 PM HST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
354 PM HST Sat Nov 10 2018

.SYNOPSIS...
A front over Maui will move to the Big Island tonight then clear
the state on Sunday. Rainfall along the front will be focused
over windward and north facing slopes. A dry, somewhat cool, and
breezy northeasterly flow will fill in behind the front. A trade
wind weather pattern will dominate during the first half of the
work week as high pressure passes by north of the state. Winds
will decrease later in the week with an increase in shower
activity becoming a possibility.

&&

.DISCUSSION...
A front continues to move down the island chain this afternoon.
As of 3 PM, the feature is draped over Maui. Two to three inches
of rainfall have been measured across several windward Maui
gauges during the past 12 hours, while Hana has picked up in
excess of 5 inches. Windward east Maui will continue to be an
area of concern for minor flooding into the evening, followed by
a sharp decrease in rainfall. Prefrontal showers, some briefly
heavy, are already flaring along the Hamakua coast, and the front
will move down to windward Big Island tonight. Expect similar
rainfall totals on the Big Island as was seen on Oahu and Maui,
mainly between 2 to 4 inches with locally higher amounts.

A cool, stable, somewhat dry, and breezy northerly flow is
building in behind the front from Kauai to Molokai. A diminishing
amount of showers are falling over the mountains of eastern
Molokai and the southern end of the Koolau Mountains, with minimal
rainfall expected overnight. Dew points have dropped into the
lower 50s across much of Kauai, and the afternoon Lihue sounding
showed precipitable water (PW) at 0.83 of an inch. This rather
dry air mass will fill in across Oahu then Maui County tonight.
High pressure building behind the front is also driving gusty
northerly winds that may approach wind advisory levels across
parts of Maui County tonight. The gusty winds combined with the
drier air mass will provide the coolest conditions that we have
experienced since last wet season.

The front will maintain wet conditions across windward Big Island
Sunday morning, while the rest of the state will be under a breezy
and somewhat cool northeasterly trade wind flow. Precipitable
water will remain well below an inch over most areas, keeping
light shower activity confined to windward areas. With the
exception of afternoon showers over the South Kona and Kau slopes
of the Big Island, leeward areas will be dry. Breezy and gusty
northeast winds will prevail, and with dew points hovering around
60, expect a cooler feel, even though temperatures will be near
normal.

Winds will ease slightly and shift out of a typical east-
northeast direction on Monday as surface high pressure weakens
north of the state. A typical pattern of mainly windward rainfall
will prevail into mid week.

By Wednesday and Thursday, surface high pressure north of the
state will weaken, allowing trades to drop a notch. The GFS and
ECMWF are both showing an upper level trough forming near the
state. This could destabilize the atmosphere and lead to an
increase in shower activity, though confidence is not high at
this time.

&&

.AVIATION...
A weak cold front passing over Maui this afternoon will continue
slowly eastward. Expect locally breezy north winds and a cooler
more stable air mass behind the front. Along the frontal boundary
itself expect periods of intense showers (including TEMPO MVFR
conditions) as it passes each isle, with the boundary reaching the
Big Island by Sunday morning.

The AIRMET for mountain obscuration currently posted for Oahu and
Molokai will likely be canceled this evening. The AIRMET for
mountain obscuration for Maui County will likely remain necessary
through the evening hours and may need to be expanded to included
north facing slopes of Big Island.

A non-AIRMET notice has also been posted for the possibility of
light icing above 15,000 feet with the cloud band associated with
the front.

Meanwhile, a new AIRMET has been issued for low-level turbulence
south of mountains. The existing AIRMET for TEMPO high level
turbulence remains in effect.

&&

.MARINE...
Fresh to strong northerly winds will continue to fill in across
the waters today as a front moves down the island chain. Seas
have already responded and are expected to remain around the
advisory mark (10 ft) through the weekend. As a result, the Small
Craft Advisory remains in place for all waters for a combination
of winds and seas. Winds will shift to a more typical trade wind
direction Sunday night into early next week, potentially holding
in the fresh to strong category as high pressure builds north of
the islands.

A combination of strong northerly winds and a reinforcing
northerly swell filling in above model guidance will keep surf
heights around advisory levels for exposed north facing shores of
the smaller islands. These conditions will hold through Sunday,
then slowly ease early next week. A small northwest swell is
expected to fill in Monday with a larger reinforcing north-
northwest swell expected Tuesday through midweek. This
reinforcement will likely support advisory-level surf for exposed
north and west facing shores by Tuesday night.

A moderate long-period southwest swell will peak today around the
summer average, then ease into early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Sunday for north facing shores
of Niihau, Kauai, Oahu, Molokai, and Maui.

Small Craft Advisory until 6 PM HST Sunday for all Hawaiian
waters.

&&

DISCUSSION...Wroe
AVIATION...Bedal
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 4:09 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.